To the Editor.—
Methyldopa is widely used in the treatment of hypertension. The drug has several well-known side effects, but the potential to produce or exacerbate parkinsonism1 is probably not well known. We have recently cared for two patients whose parkinsonian symptoms were exacerbated by the use of methyldopa.
Report of Cases.—Case 1.—
For six months a 74-year-old woman had had difficulty with keeping her balance and walking. This began three months after therapy with methyldopa was initiated at 500 mg twice a day. Previously she had been living actively and independently. Her examination was notable only for the presence of bradykinesia, flexed posture, and shuffling gait. She could not get out of the wheelchair without assistance. One month after discontinuation of treatment with methyldopa, her condition was much improved. She could get up from a chair and walk without hesitation or assistance.